Massachusetts, 2001

Hail and Damaging Winds in Massachusetts, July 1, 2001

July 1, 2001 · NWS BOX · 12 events in 5 counties and zones

For the second straight day, severe thunderstorms moved across much of central and northeast Massachusetts. Thunderstorm winds downed trees, power lines, and large branches throughout much of Worcester, Middlesex, and Essex Counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

For the second straight day, severe thunderstorms moved across much of central and northeast Massachusetts. Thunderstorm winds downed trees, power lines, and large branches throughout much of Worcester, Middlesex, and Essex Counties. Hail as large as quarters was reported in Lawrence and Methuen. In the Connecticut River Valley, a second line of storms downed nearly ten trees, one of which flattened a parked car. Nearly 22,000 electric customers were left without power during the storms.Lightning strikes caused damage in southern Middlesex County. In Natick, lightning struck a church steeple and ignited a fire, causing an estimated $75,000 in damage. In Framingham, lightning struck an apartment building and caused an estimated $125,000 in damage. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 1, 1:50 PM EST, 40 minutes earlier.

Area forecast discussion, Jul 1, 1:50 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
250 PM EDT SUN JUL 1 2001

SEVERAL LINES OF +TSRA SURROUNDING FA ATTM.  SVR TSTM WATCHES ACROSS
SNE WILL EXPIRE AT 01Z.

LEADING EDGE OF COOLER DRIER AIRMASS WILL SWEEP THRU AREA TNGT.
ASSOC SFC LO WILL BE DEEPENING OVER MARITIMES LATER TNGT AND
MON...CAUSING NW WINDS TO INCR TO 15 TO 25 KT.

DRY WX WILL CONT INTO TUE AS RIDGE MOVES OFFSHORE.

.BOX...SCA ALL MARINE ZONES.

FRANKLIN

In the hours before

Special weather statement, Jul 1, 10:30 AM EST, 4 hours before
CTZ002>004-MAZ005>007-013>024-RIZ001>007-012000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1130 AM EDT SUN JUL 1 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS SOUTHERN NEW ENGLAND AND THE ADJACENT COASTAL WATERS...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN SOUTHERN NEW ENGLAND.

A COLD FRONT OVER THE EASTERN GREAT LAKES LATE THIS MORNING WILL
MOVE ACROSS SOUTHERN NEW ENGLAND THIS EVENING.  AS THE FRONT
APPROACHES NEW ENGLAND...IT WILL RUN INTO VERY HUMID AIR THAT WILL
HAVE BEEN HEATED BY THE SUN TO TEMPERATURES IN THE UPPER 80S AND
LOWER 90S.

THUNDERSTORMS HAVE FORMED ACROSS PENNSYLVANIA...UPSTATE NEW
YORK...AND VERMONT THIS MORNING...AND WERE MOVING EAST AT 40 TO 50
MPH.  A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM FOR
MASSACHUSETTS FROM WORCESTER WEST TO THE NEW YORK BORDER...AND
SOUTHWESTERN NEW HAMPSHIRE.

PEOPLE PLANNING OUTDOOR ACTIVITIES FOR THIS AFTERNOON AND
EVENING...INCLUDING THOSE PLANNING TO DO SOME BOATING...ARE STRONGLY
ADVISED TO PAY CLOSE ATTENTION TO WEATHER FORECASTS AND STATEMENTS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

FRANKLIN

The radar

The Albany radar (KENX), 120 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 1, 2:30 PM EST
Where
Franklin County, Greenfield
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.600, -72.600

Thunderstorm Wind, Worcester

When
July 1, 2:32 PM EST to 2:35 PM EST
Where
Worcester County, Athol
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.600, -72.217

Thunderstorm Wind, Middlesex

When
July 1, 2:35 PM EST
Where
Middlesex County, Ashby
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.683, -71.817

Thunderstorm Wind, Essex

When
July 1, 2:51 PM EST
Where
Essex County, Haverhill
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.783, -71.083

Thunderstorm Wind, Worcester

When
July 1, 3:20 PM EST
Where
Worcester County, Fitchburg
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.583, -71.800

Thunderstorm Wind, Essex

When
July 1, 3:22 PM EST to 3:32 PM EST
Where
Essex County, Rowley
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.717, -70.867

Thunderstorm Wind, Middlesex

When
July 1, 3:30 PM EST
Where
Middlesex County, Groton
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.617, -71.567

Thunderstorm Wind, Hampden

When
July 1, 3:45 PM EST
Where
Hampden County, West Springfield
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.100, -72.667

Hail, Essex

When
July 1, 3:48 PM EST to 3:55 PM EST
Where
Essex County, Lawrence
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.717, -71.150

Thunderstorm Wind, Worcester

When
July 1, 3:55 PM EST
Where
Worcester County, Templeton
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.550, -72.067

Thunderstorm Wind, Essex

When
July 1, 4:15 PM EST
Where
Essex County, Topsfield
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.633, -70.950

Lightning, Middlesex

When
July 1, 5:15 PM EST
Where
Middlesex County, Natick
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2001Every state in 2001This day in weather historyWarnings in Massachusetts, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258314, 5258315, 5258316, 5258317, 5258318, 5258319, 5258320, 5258407, 5258408, 5258409, 5258410, 5258411.